Florida, 2014

Hail and Damaging Winds in Florida, June 27, 2014

June 27, 2014 · NWS TBW · 6 events in 5 counties and zones

Slow-moving afternoon sea breeze thunderstorms produced hail and gusty winds across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Slow-moving afternoon sea breeze thunderstorms produced hail and gusty winds across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 27, 2:36 PM EST, 24 minutes earlier.

Area forecast discussion, Jun 27, 2:36 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
336 PM EDT FRI JUN 27 2014

.SYNOPSIS...
ALOFT - A SHORT WAVE TROUGH WAS FROM THE WESTERN GULF COAST TO THE
LOWER MISSISSIPPI VALLEY WHILE A RIDGE OVER THE EASTERN GULF OF
MEXICO SPRAWLED ACROSS THE EASTERN GULF COASTAL STATES INCLUDING FL.
SURFACE - ATLANTIC HIGH PRESSURE RIDGED THROUGH THE BAHAMAS AND
SOUTHERN FL TO THE NORTHEAST GULF OF MEXICO COAST. A WEAK LOW
PRESSURE AREA...EMBEDDED WITHIN A FRONTAL BOUNDARY...WAS ALONG THE
SOUTHEAST U.S. COAST.

&&

.SHORT TERM (TONIGHT AND SATURDAY)...
THE SHORT WAVE TROUGH LIFTS UP NORTHEASTWARD AND DAMPENS OUT AS THE
UPPER RIDGE SHIFTS INTO SOUTHERN GA AND FL. THE SURFACE RIDGE ACROSS
FL INTO THE GULF CONTINUES ALTHOUGH IT SAGS SOUTHWARD SLIGHTLY AS
THE SE U.S. COASTAL SURFACE LOW DRIFTS OUT OVER THE COASTAL WATERS
OF GA AND NE FL.

THE UPPER RIDGE WILL HELP TO KEEP TEMPERATURES ON THE WARM SIDE OF
NORMAL A BIT. OTHERWISE THE ATMOSPHERE WILL BE MOIST ENOUGH/MODEL
PWAT VALUES WILL BE IN THE 1.9 INCH RANGE/ AND SLIGHTLY COOL AT
MID LEVELS/ 500 MB TEMPERATURES AROUND -8C/ TO SUPPORT ISOLATED
BECOMING SCATTERED STORMS WITH SEA BREEZE BOUNDARY COLLISIONS
PROVIDING A FOCUS. STORMS BEGIN IN THE LATE MORNING/EARLY
AFTERNOON SAT THEN INCREASE THROUGH THE REST OF THE AFTERNOON WITH
THE GREATEST COVERAGE IN THE SOUTH NEAR THE GULF.

.MID TERM (SATURDAY NIGHT-SUNDAY)...
PERIOD BEGINS WITH A TROUGH OFF THE GA AND NE FL COAST. ON THE
LARGER SCALE...ATLANTIC HIGH PRESSURE CONTINUES OVER MUCH OF THE
AREA. SATURDAY NIGHT AND SUNDAY LOOK TO CONTINUE THE UNSETTLED
PATTERN FOR MUCH OF THE STATE. THE LACK OF CHANGE TO THE AIRMASS
SHOULD ALLOW FOR SOME WARM AND STORMY WEEKEND AFTERNOONS AND
EVENINGS. GUIDANCE SEEMS TO BE A TAD COOLER THAN ACTUAL TEMPERATURES
WITH THIS AIRMASS...FAVORED THE WARMER COOP GFS MAV MOS IN A MODEL
BLEND FOR THE FORECAST MAXIMUM TEMPERATURES.

.LONG TERM (SUNDAY NIGHT-NEXT FRIDAY)...
THE WEEKEND CONCLUDES WITH A DISTURBANCE SITTING OFF THE NORTHEAST
COAST OF FLORIDA. GLOBAL MODEL GUIDANCE BEGINS TO DIVERGE ON MONDAY
AS THE 00Z ECMWF RESOLVES A TROUGH DIGGING IN AND INTERACTING WITH
THE DISTURBANCE MONDAY INTO TUESDAY WHILE THE 00Z GFS KEEPS THE
TROUGH LESS AMPLIFIED.

THE GFS SOLUTION FAVORS SOMETHING CLOSER TO A STALLED FRONTAL
BOUNDARY WITH ADDITIONAL TROPICAL MOISTURE OVER FLORIDA EARLY IN THE
WEEK. AS THE WEEK PROGRESSES...THE TREND IS FOR THE DISTURBANCE TO
BE LIFTED NORTHEAST WITH HIGH PRESSURE ATTEMPTING TO BUILD BACK FROM
THE ATLANTIC. AT 500 MB...AN AMPLIFYING TROUGH SLOWLY MOVES ACROSS
THE COUNTRY MIDWEEK THROUGH FRIDAY. DEPENDING ON HOW DEEPLY
AMPLIFIED THE TROUGH ENDS UP BEING...PORTIONS OF THE NORTHERN GULF
AND NATURE COAST COULD SEE INCREASED MOISTURE AND RAIN CHANCES LATE
IN THE EXTENDED.

OVERALL...FORECAST CONFIDENCE IS LOW DUE TO THE LACK OF
CONSISTENT TRENDS BETWEEN RUNS FOR ANY GUIDANCE PACKAGE. THE
PATTERN IS WEAK AND DIFFICULT TO PREDICT. TEMPERATURES OFFER WARM
REMINDERS OF THE HEART OF SUMMER IN FLORIDA. SEE THE LATEST
ATLANTIC TROPICAL WEATHER OUTLOOK /TWOAT/ FROM NHC FOR MORE ABOUT
POTENTIAL DEVELOPMENT OF THE DISTURBANCE.

&&

.AVIATION...
TIL 28/18Z...PREVAILING VFR ALTHOUGH VCTS FOR ALL TERMINALS WITH
TEMPO MVFR/LCL IFR MAINLY AT PGD/FMY/RSW WHERE CHANCES OF TSRA ARE
HIGHER. WINDS GENERALLY LIGHT...ONSHORE IN THE NORTH AND NE ACROSS
THE SOUTH...ALTHOUGH HIGHER AND GUSTY WINDS NEAR TSRA. EXPECT
CONVECTION TO WIND DOWN IN THE EARLY EVENING.

&&

.MARINE...HIGH PRESSURE ACROSS THE GULF OF MEXICO WILL PROVIDE A
GENERALLY WEAK NORTHERLY FLOW THROUGH THE PERIOD. STRONG GUSTY WINDS
WILL BE POSSIBLE WITH ISOLATED TO SCATTERED THUNDERSTORMS THAT COULD
IMPACT MAINLY THE BAYS AND NEARSHORE WATERS EACH AFTERNOON AND
EVENING WITH AREAS FROM TAMPA BAY SOUTHWARD HAVING HIGHEST THREAT
THE NEXT SEVERAL DAYS.

&&

.FIRE WEATHER...
EXPECT ISOLATED TO SCATTERED...BUT OCCASIONALLY NUMEROUS...SHOWERS
AND THUNDERSTORMS WITH THE GREATEST COVERAGE IN THE AFTERNOON AND
EVENING EACH DAY. RELATIVE HUMIDITY VALUES REMAIN ABOVE CRITICAL
THRESHOLDS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  92  79  92 /  20  30  20  40
FMY  75  93  77  94 /  30  50  20  50
GIF  75  94  77  96 /  20  40  20  50
SRQ  76  91  77  93 /  20  30  20  40
BKV  71  92  73  93 /  20  30  20  40
SPG  79  92  80  93 /  20  30  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SYNOPSIS/SHORT TERM/AVIATION/FIRE WEATHER...09/RUDE
MARINE...88/GITTINGER
MID TERM/LONG TERM...GARCIA
Hazardous weather outlook, Jun 27, 3:53 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
453 AM EDT FRI JUN 27 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-281000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
453 AM EDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THE STRONGER THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...HAIL AND
FREQUENT DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

GARCIA

In the hours before

Local storm report, Jun 27, 11:07 AM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1207 PM EDT FRI JUN 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     FORT MEADE              27.75N 81.80W
06/26/2014                   POLK               FL   EMERGENCY MNGR

            DELAYED REPORT. POLK COUNTY EMERGENCY MANAGEMENT REPORTED
            TREES AND POWER LINES DOWN THROUGHOUT FORT MEADE FROM A
            THUNDERSTORM LAST NIGHT. NO HOMES WERE REPORTED DAMAGED.
            TIME WAS ESTIMATED FROM RADAR.

&&

FLEMING
Special weather statement, Jun 27, 2:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
354 PM EDT FRI JUN 27 2014

FLZ165-265-272100-
INLAND LEE-COASTAL LEE-
354 PM EDT FRI JUN 27 2014

...STRONG THUNDERSTORMS WITH POSSIBLE FUNNEL CLOUDS WILL AFFECT LEE
COUNTY...

AT 353 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR PUNTA RASSA...OR NEAR SANIBEL...MOVING
SOUTH AT 15 MPH...WILL AFFECT CAPE CORAL...FORT MYERS BEACH AND
SANIBEL...UNTIL 500 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 143.

FUNNEL CLOUDS HAVE BEEN REPORTED WITH THESE STORMS. GUSTY WINDS 35
TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO
INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY
AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO
NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2632 8185 2640 8189 2647 8198 2647 8202
      2645 8201 2641 8208 2647 8218 2647 8219
      2651 8217 2648 8212 2651 8214 2659 8214
      2678 8207 2676 8158 2642 8162 2641 8165
      2631 8166
TIME...MOT...LOC 1953Z 021DEG 15KT 2646 8203

The radar

The Tampa radar (KTBW), 102 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Hernando

When
June 27, 3:00 PM EST
Where
Hernando County, 2.16 mi SSW of Ringgold
Measured
1 in hail
Reported by
Public
Coordinates
28.620, -82.460

Quarter sized hail was reported at the CEMEX plant six miles NW of Brooksville.

Thunderstorm Wind, Citrus

When
June 27, 3:24 PM EST
Where
Citrus County, 4.6 mi SW of Floral City
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
28.690, -82.350

Several trees uprooted and/or with large broken limbs in Heatherwood and Flutter Terrace areas around 480 and 581. There were also numerous power lines down from trees falling onto them and several poles were leaning significantly as well.

Thunderstorm Wind, Manatee

When
June 27, 4:01 PM EST
Where
Manatee County, 1.38 mi N of Ellenton
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
27.540, -82.530

Emergency manager reported an oak tree down on a home. Time was estimated from doppler radar.

Thunderstorm Wind, Hillsborough

When
June 27, 5:30 PM EST
Where
Hillsborough County, 1.4 mi ENE of Sun City Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
27.730, -82.340

Two pool lanais were completely destroyed. One was lifted over a home spreading debris into the front yard and street near the corner of East View Drive and Wedge Court.

Hail, Hillsborough

When
June 27, 5:30 PM EST
Where
Hillsborough County, 1.28 mi E of Sun City Center
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
27.722, -82.339

An amateur radio operator reported quarter size hail at his house.

Thunderstorm Wind, Polk

When
June 27, 5:52 PM EST
Where
Polk County, 3.66 mi NNE of Lake Rosalie
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
27.980, -81.380

Numerous small tree limbs (1-3 inch diameter) were broken throughout the Kissimmee River RV Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515318, 515231, 515233, 515235, 515237, 515236.